Alert archive / California / Wind Advisories in 2017
Wind Advisory 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 17, 2017, 7:53 AM PDT for Imperial County, California. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 7:53 AM PDT (14:53 UTC)
- Expired
- May 17, 2017, 11:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 2.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488 WWUS75 KPSR 171453 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 753 AM MST Wed May 17 2017 CAZ562-180600- /O.NEW.KPSR.WI.Y.0018.170517T1453Z-170518T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 753 AM PDT Wed May 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 11 PM PDT this evening. * AFFECTED AREA...Far Southwest Imperial County * TIMING...Through this evening. * WINDS...Southwest winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
187 WWUS75 KPSR 172201 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 301 PM MST Wed May 17 2017 CAZ562-180600- /O.CON.KPSR.WI.Y.0018.000000T0000Z-170518T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 301 PM PDT Wed May 17 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * AFFECTED AREA...Far Southwest Imperial County * TIMING...Through this evening. * WINDS...Southwest winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 west of El Centro. Locally reduced visibilities due to blowing dust are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 4:55 AM PDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 17, 4:55 AM PDT, 2 hours 58 minutes before
Area Forecast Discussion...Update National Weather Service Phoenix AZ 455 AM MST Wed May 17 2017 .UPDATE...Updated aviation discussion. && .SYNOPSIS... A series of low pressure systems will move through the Desert Southwest the remainder of the week, bringing cooler temperatures, breezy conditions, and a slight chance of showers and thunderstorms to the higher terrain of eastern Arizona. Dry weather with a significant warming trend will begin this weekend, and continue through early next week, with desert temperatures approaching the 100 degree mark again. && .DISCUSSION... Today through Friday... Weather disturbance number one has cleared AZ to the east, with disturbance number two approaching from the north tonight and Thursday. For today, mostly clear skies are forecast over our area, southeast CA to south central AZ, with a warmer afternoon over yesterday, but still below normal. The weather disturbance advancing from the north is very large, but its mid level circulation center will mostly stay to the north and track across the 4 corners by Thursday afternoon. As it approaches today, a cold front will move into far northern AZ by evening. Relatively high amounts of boundary layer moisture along the central and southern CA coast, best seen in precipitable water imagery, will flow across the coastal range and back into the frontal zone for an increasing chance of showers in northern AZ. Unfortunately the chance of showers will stay north of our forecast area tonight and early Thursday, mainly focused along the Mogollon Rim and White Mtns. However, a slight chance of afternoon instability showers or thunderstorms are possible over the highest terrain of zone 24, southern Gila County bordering the White Mtns Thursday afternoon. Since the mid level circulation center will track across the 4 corners Thursday afternoon, the coldest surface temperatures will stay north of our forecast area. Therefore afternoon temperatures on the lower deserts today and Thursday will settle in the mid to upper 80s, 6 to 8 degrees below normal. Lower 90 degree temperatures are forecast Friday. Saturday through Wednesday... A low amplitude ridge is forecast to build over the region this period. Higher atmospheric height and thickness values portend much warmer days. Lower desert temperatures should warm into the 100 to 102 degree range Sunday and Monday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Another low will pass to the north today into Thursday setting off yet another round of breezy west winds during the afternoon and evening hours across the greater Phoenix area. Expect winds to turn to the southwest/west after 19z with gusts over 22kt at times at the TAF sites. Winds to taper off after 03z eventually returning to the southeast after midnight. For the most part clouds today will be decks of cirrus aoa 20kt feet although few-sct mid level clouds are likely during the afternoon hours with bases around 10k feet. Southeast California/Southwest Arizona including KIPL and KBLH: Another low passing to the north of Arizona today into Thursday will result in more breezy conditions over the western deserts mainly during the afternoon and evening hours. Winds to favor the west next 24 hours at KIPL; at KBLH winds to favor the south before turning to the northwest/north after around 06z. Expect occasional gusts reaching around 25kt at both TAF sites after 20z this afternoon. As far as clouds, we will see variable amounts of cirrus aoa 20k feet with a few mid cloud possible during the afternoon. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... Friday through Tuesday: A drying and warming trend is expected during the period with a dry disturbance moving through the area early Friday and a high pressure ridge slowly building into the region beginning Saturday. High temperatures will climb back up into the upper 90s to low 100s by Sun. and stay there through Tue. Min RH values are expected to fall into the 5-10 percent range by the weekend. Breezy northerly winds at 15 gusting to 24mph are in store for SE CA, the Lower Colorado River Valley and SW AZ Friday afternoon, with breezy southwesterly winds spreading across the region again on Monday afternoon. Overnight recoveries will generally fall to the poor to fair range. && .SPOTTER INFORMATION STATEMENT... Spotter reports should not be needed. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Vasquez AVIATION...CB FIRE WEATHER...Sawtelle
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.